Alert archive / New York / River Flood Warnings in 2020

River Flood Warning 9, NWS Albany, NY

May 2, 2020Ulster County, New York

NWS Albany, NY issued this river flood warning at May 2, 2020, 1:52 PM EDT for Ulster County, New York. It took effect at May 2, 2020, 8:00 PM EDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 2, 2020, 1:52 PM EDT (17:52 UTC)
In effect from
May 2, 2020, 8:00 PM EDT
Expired
May 2, 2020, 10:36 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

County Ulster County, NY

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Esopus Creek at Mount Marion (MRNN6).

Action stage
18 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01364500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

741 
WGUS41 KALY 021752
FLWALY

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Albany NY
152 PM EDT Sat May 2 2020


NYC111-030600-
/O.NEW.KALY.FL.W.0009.200503T0000Z-200503T0600Z/
/MRNN6.1.ER.200503T0000Z.200503T0000Z.200503T0000Z.NO/
152 PM EDT Sat May 2 2020

The National Weather Service in Albany has issued a

* Flood Warning for
  the Esopus Creek At Mount Marion.
* From this evening to late tonight.
* At 1:30 PM EDT Saturday the stage was 19.9 feet.
* Flood stage is 20 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 20 feet 
  late this afternoon into this evening.
* Impact...At 20 feet, Flood stage. The Esopus Creek begins to spill 
  over its banks.
* Flood History...This crest compares to a previous crest of 20.1 
  feet on 09/14/1971.

&&


Esopus Creek
Mount Marion
Flood Stage: 20.0
Observed Stage at Sat 1 pm: 19.9
Forecast:
Sat 2 pm 19.9
Sat 8 pm 20.0
Sun 2 am 19.8
Sun 8 am 19.5
Sun 2 pm 19.0
Sun 8 pm 18.6
Mon 2 am 18.2
Mon 8 am 17.9
Mon 2 pm 17.6
Mon 8 pm 17.4
Tue 2 am 17.1
Tue 8 am 16.9




&&

LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417

$$

TAW
1 follow-up statement
664 
WGUS81 KALY 030236
FLSALY

Flood Statement
National Weather Service Albany NY
1036 PM EDT Sat May 2 2020

NYC111-030345-
/O.CAN.KALY.FL.W.0009.000000T0000Z-200503T0600Z/
/MRNN6.1.ER.200503T0000Z.200503T0000Z.200503T0000Z.NO/
1036 PM EDT Sat May 2 2020

...The Flood Warning for the Esopus Creek At Mount Marion has been 
cancelled...

The Flood Warning is cancelled for
  the Esopus Creek At Mount Marion.
* At 9:30 PM EDT Saturday the stage was 19.8 feet.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to remain near 19.8 feet through 
  about midnight tonight before slowly falling for the late night 
  hours.

&&


Esopus Creek
Mount Marion
Flood Stage: 20.0
Observed Stage at Sat 9 pm: 19.8
Forecast:
Sun 2 am 19.8
Sun 8 am 19.5
Sun 2 pm 19.0
Sun 8 pm 18.6
Mon 2 am 18.2
Mon 8 am 17.9
Mon 2 pm 17.6
Mon 8 pm 17.4
Tue 2 am 17.1
Tue 8 am 16.9
Tue 2 pm 16.7




&&

LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417

$$

BJF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at May 2, 1:22 PM EDT, 30 minutes earlier.

Area forecast discussion, May 2, 1:22 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
122 PM EDT Sat May 2 2020

.SYNOPSIS...
High pressure will bring sunshine and fair weather this
afternoon.  A weak disturbance will bring some isolated to scattered
showers tonight.  Above normal temperatures and dry weather will
return for Sunday.  A cold front will move through early Monday with
cooler temperatures for the beginning of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1256 PM EDT...High pressure will continue to build in
from the Mid Atlantic States this afternoon. The sfc anticyclone
and it associated subsidence are providing sunny/mostly sunny
skies and mainly west to northwest winds of 5 to 15 mph with a
few stronger gusts. The sfc anticyclone will continue to pass
south of the region this afternoon. Some mid and high clouds
will increase from western NY and PA associated with the next
short- wave and its attendant warm front, as seen on the latest
visible imagery early this pm.

The 12Z KALY sounding is very dry /PWAT 0.33"/ and shows good
mixing potential as the boundary layer winds will shift from
to the north/northwest to the west to southwest as highs this
afternoon will be in the mid 60s to lower 70s in the valley
areas /Capital District south to the mid Hudson Valley would be
the warmest/, and mid 50s to lower 60s over the hills and mtns.
We have noted some lower 60s in the southern Adirodnacks and
have increased temps a few degrees. Some cirrus and fair weather
cumulus will continue to form, as the skies will become partly
cloudy by the late pm.

We also slowed down the timing of the warm advection showers
tonight by a few hours and have the showers coming in 03Z to
06Z/SUN based on the latest CAMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
The upper disturbance and leading edge of stronger warm
advection tracks through our region tonight. There will be
enough moisture and low level forcing to support scattered
showers in most areas but likely in the mid Hudson Valley and NW
CT. Showers exit by daybreak Sunday and clearing shortly after
daybreak. Boundary layer west winds increase and with
considerable sunshine Sunday, good mixing for a breezy west wind
and temperatures reaching afternoon highs in the 70s but 60s in
higher terrain.

Northern stream upper energy tracks through eastern Canada but
does not have much moisture associated with it. West boundary
layer flow ahead of the leading edge of cold advection along a
tight boundary layer thermal gradient could support some
isolated showers Sunday night, especially in the mid Hudson
Valley and NW CT. Deep cold advection spreads across our
region later Sunday night and through the day Monday. Northwest
winds become gusty Monday and if any lake effect clouds and
showers can form, the northwest flow would favor the western
Mohawk Valley and Schoharie Valley for isolated to scattered
showers. Highs Monday in the 50s to near 60 but 40s higher
terrain.

Low level ridging builds into the region Monday night and any
lake effect clouds and showers would dissipate with inversion
levels lowering and the drying at low levels. Lows Monday night
in the upper 30s but around 30 higher terrain. Will have to keep
an eye on the potential for frost in the Hudson Valley from the
Capital Region to mid Hudson Valley where growing season is
just beginning.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The theme for the long term will be below normal temperatures with a
couple of opportunities for precipitation.

Tuesday starts out with a weak area of high pressure across southern
Canada which will bring a mostly sunny day. By Tuesday evening,
focus will shift to an approaching upper-level trough from the Ohio
Valley and two separate surface reflections (one focused across
VA/NC and the other across the Ohio Valley). While models have been
fairly consistent with the VA/NC surface feature pushing eastward
off the coast and not affecting our weather, there is inconsistency
with the Ohio Valley reflection. The 00z/Sat GFS/ECMWF are similar
in the Ohio Valley feature tracking just to our south on Wednesday
which would spread some rain across the region (with an outside
chance for wet snowflakes to mix in across the higher elevations).
However, the previous ECMWF run from 12z/Fri was largely different
and kept the region dry as the Ohio Valley feature tracked much
farther south. Given the inconsistency, will hold at slight chance
to chance PoP's for this update.

On Thursday, as the low tracks to our east, an inverted trough may
set up across the region and continue rain chances. Therefore, will
have slight chance to chance PoP's for this time frame as well.

A period of dry weather looks possible for Thursday night until
attention turns to the next feature for Friday and into next
weekend. The upper-level pattern contains an upper-level low either
over Hudson Bay or Ontario and an upper-level shortwave quickly
pushing eastward from the central U.S. The possible phasing and
track of these two features are highly uncertain and will determine
chances for rain (and possibly high-elevation snow). Will keep PoP's
no better than chance this far out.

Temperatures this period will run slightly below normal with highs
mainly in the upper 40s to near 60 and lows mainly in the upper
20s to near 40.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions at the start of the TAF period with only a few
high-based cu around. A ridge of high pressure responsible for
the tranquil conditions will shift east as a warm front
approaches from the west. Clouds will thicken and lower ahead of
this front this evening, with scattered showers becoming
possible mainly after 05Z Sun. The showers look to be on the
light side, but may restrict cigs/vsby to MVFR especially
08-13Z. Some brief IFR cannot be ruled out mainly at KPSF.
Conditions will improve quickly after 12-13Z Sunday, with clouds
quickly dissipating and a return to VFR conditions.

Winds for the rest of the day will be from the south to west,
with some gusts to near 20 kt possible. Winds will diminish at
around 5 kt from the south to southwest overnight. Winds will
strengthen mid-morning Sunday into the early afternoon with
gusts to 20 kt possible again.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Breezy. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
West winds may gust to 20 mph this afternoon and 25 mph
Sunday afternoon...

A mainly dry and mild weekend is expected aside from some
scattered showers tonight. Cooler temperatures are expected for
the beginning of next week.

RH values will drop to 30 to 45 percent this afternoon, rise to
above 70 percent tonight with scattered showers and then
sunshine and a drop to 35 to 50 percent Sunday afternoon.

Northwest winds at 15 mph or less will become west by this
afternoon, gusting to 20 mph at times. West winds diminish
tonight, then increase to 10 to 20 mph Sunday with gusts at
times to 25 mph.

&&

.HYDROLOGY...
Dry weather is expected today and a weak front will bring
showers to the region tonight. Most areas will see a tenth of an
inch of rain or less while some isolated amounts up to a
quarter inch are possible. These rainfall amounts should have
little effect if any on river levels

Runoff from the rain Friday could still cause some rises on the
Esopus Creek.  Minor flooding along the Esopus Creek cannot be
ruled out later this morning.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/Wasula
NEAR TERM...Wasula
SHORT TERM...NAS
LONG TERM...Rathbun
AVIATION...Thompson
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, May 2, 4:19 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
419 AM EDT Sat May 2 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
419 AM EDT Sat May 2 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 2, 9:45 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
945 AM EDT SAT MAY 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HEAVY RAIN       WOODFORD                42.89N  73.01W
05/01/2020  M1.00 INCH       BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0448 PM     HEAVY RAIN       OLIVEBRIDGE             41.96N  74.20W
05/01/2020  M2.21 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0510 PM     HEAVY RAIN       PHOENICIA               42.07N  74.34W
05/01/2020  M3.88 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0511 PM     HEAVY RAIN       LIVINGSTON              42.14N  73.77W
05/01/2020  M1.10 INCH       COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

0516 PM     HEAVY RAIN       LAKE DESOLATION         43.14N  73.98W
05/01/2020  M1.10 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0522 PM     HEAVY RAIN       HAINES FALLS            42.20N  74.10W
05/01/2020  M4.40 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0522 PM     HEAVY RAIN       CATSKILL                42.22N  73.87W
05/01/2020  M1.63 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0533 PM     HEAVY RAIN       COLONIE                 42.75N  73.88W
05/01/2020  M1.04 INCH       ALBANY             NY   WEATHERNET6

            WEATHERNET6

0557 PM     HEAVY RAIN       CAIRO                   42.31N  74.01W
05/01/2020  M1.80 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0608 PM     HEAVY RAIN       FREEHOLD                42.36N  74.04W
05/01/2020  M2.54 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0626 PM     HEAVY RAIN       STAATSBURG              41.86N  73.86W
05/01/2020  M1.02 INCH       DUTCHESS           NY   WEATHERNET6

            WEATHERNET6

0945 PM     HEAVY RAIN       INDIAN LAKE             43.71N  74.24W
05/01/2020  M1.00 INCH       HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0950 PM     HEAVY RAIN       SCHENECTADY             42.80N  73.99W
05/01/2020  M1.06 INCH       SCHENECTADY        NY   WEATHERNET6

            WEATHERNET6

1103 PM     HEAVY RAIN       LIVINGSTON              42.13N  73.79W
05/01/2020  M1.25 INCH       COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

1105 PM     HEAVY RAIN       LAKE DESOLATION         43.14N  73.98W
05/01/2020  M1.10 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0512 AM     HEAVY RAIN       WEST SHOKAN             41.97N  74.29W
05/02/2020  M3.88 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0612 AM     HEAVY RAIN       CATSKILL                42.20N  73.94W
05/02/2020  M2.23 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0720 AM     HEAVY RAIN       PHOENICIA               42.07N  74.34W
05/02/2020  M3.88 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2002174
EVENT NUMBER ALY2002175
EVENT NUMBER ALY2002176
EVENT NUMBER ALY2002177
EVENT NUMBER ALY2002178
EVENT NUMBER ALY2002179
EVENT NUMBER ALY2002180
EVENT NUMBER ALY2002181
EVENT NUMBER ALY2002182
EVENT NUMBER ALY2002183
EVENT NUMBER ALY2002184
EVENT NUMBER ALY2002185
EVENT NUMBER ALY2002186
EVENT NUMBER ALY2002187
EVENT NUMBER ALY2002188
EVENT NUMBER ALY2002189
EVENT NUMBER ALY2002190
EVENT NUMBER ALY2002191

DBT

Nearby

River Flood Warnings in New York, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.